Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Cleveland, OH

May 28, 2009Cuyahoga County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2009, 12:31 PM EDT for Cuyahoga County, Lorain County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 12:31 PM EDT (16:31 UTC)
Expired
May 28, 2009, 1:15 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 11 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:40 PM EDTTSTM WND DMGElyria, OHCHURCH ROOF BLOWN OFF WINDS ESTIMATED 60 MPH
May 28, 1:01 PM EDTHAIL 0.75Elyria, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 281631
SVRCLE
OHC035-093-281715-
/O.NEW.KCLE.SV.W.0028.090528T1631Z-090528T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1231 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO
  WESTERN CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 115 PM EDT

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR OBERLIN...OR 5 MILES
  NORTHWEST OF LAGRANGE...AND WAS MOVING NORTHEAST AT 25 MPH. PENNY
  SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ELYRIA...
  LORAIN...
  NORTH RIDGEVILLE...
  WESTLAKE...
  AVON LAKE...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4150 8195 4150 8189 4151 8181 4151 8173
      4148 8169 4118 8216 4130 8234 4150 8213
      4151 8210 4153 8199
TIME...MOT...LOC 1631Z 222DEG 21KT 4131 8217

$$

KOSARIK
2 follow-up statements
000 
WWUS51 KCLE 281648
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1248 PM EDT THU MAY 28 2009

OHC035-093-281715-
/O.CON.KCLE.SV.W.0028.000000T0000Z-090528T1715Z/
CUYAHOGA OH-LORAIN OH-
1248 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR LORAIN AND WESTERN CUYAHOGA COUNTIES...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELYRIA...MOVING
NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
RIDGEVILLE...SHEFFIELD...AVON...SHEFFIELD LAKE...NORTH OLMSTED...
WESTLAKE...AVON LAKE...BAY VILLAGE...ROCKY RIVER AND FAIRVIEW PARK.

THERE WAS A REPORT OF PENNY SIZE HAIL IN ELYRIA.

LAT...LON 4150 8195 4150 8189 4151 8181 4151 8173
      4148 8169 4118 8216 4130 8234 4150 8213
      4151 8210 4153 8199
TIME...MOT...LOC 1646Z 222DEG 21KT 4137 8209

$$

FITZ
000 
WWUS51 KCLE 281712
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
112 PM EDT THU MAY 28 2009

OHC035-093-281723-
/O.EXP.KCLE.SV.W.0028.000000T0000Z-090528T1715Z/
CUYAHOGA OH-LORAIN OH-
112 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR LORAIN AND WESTERN CUYAHOGA
COUNTIES EXPIRES AT 115 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4150 8195 4150 8189 4151 8181 4151 8173
      4148 8169 4118 8216 4130 8234 4150 8213
      4151 8210 4153 8199
TIME...MOT...LOC 1713Z 222DEG 21KT 4149 8195

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:11 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 28, 7:11 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT THU MAY 28 2009

.SYNOPSIS...
BROAD AREA OF LOW PRESSURE OVER SOUTHWESTERN LOWER MICHIGAN WILL
MOVE NORTHEAST ACROSS SOUTHERN ONTARIO LATER TODAY AND TONIGHT. A
COLD FRONT EXTENDING TO THE SOUTHWEST FROM THE LOW WILL MOVE INTO
WESTERN OHIO THIS MORNING...MOVING SLOWLY EAST TO WESTERN
PENNSYLVANIA THIS EVENING. A WEAK TROUGH WILL MOVE ACROSS THE
REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
JUST A FEW THUNDERSTORMS OVER NORTHWEST OHIO EARLY THIS MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AGAIN LATER
THIS MORNING AND AFTERNOON AS SURFACE COLD FRONT STARTS TO MOVE
ACROSS THE AREA AND A MID LEVEL TROUGH APPROACHES. CONTINUED WITH
LIKELY OR CATEGORICAL POPS ACROSS THE AREA TODAY...GRADUALLY
INCREASING FROM CHANCE POPS EARLY THIS MORNING. SPCS SLIGHT RISK
IS WELL TO THE SOUTH OF THE AREA BUT LIKE YESTERDAY A FEW STORMS
COULD BE SEVERE...AND SOME WITH LOCALLY HEAVY RAINS. HIGH
TEMPERATURES GENERALLY UPPER 70S AND LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
FRONT STILL TO CLEAR EASTERN AREAS EARLY TONIGHT AND UPPER LEVEL
TROUGH STILL MOVING THROUGH...CONTINUED WITH CHANCE POPS IN THE
WEST AND LIKELY POPS EAST EARLY...TAPERING TO JUST CHANCE OF
SHOWERS LATE. WEAK TROUGH ROTATES THROUGH ON FRIDAY. BOTH NAM AND
GFS OUTPUT SMALL AMOUNT QPF ON FRIDAY..BUT OVERALL LOOKS LIKE AIR MASS
SHOULD BE TO DRY AND CAPPED SO LEFT THE THREAT OF SHOWERS OUT FOR
NOW. NAM BRINGS STRONG MID LEVEL S/W SE INTO MID OHIO VALLEY LATE
FRIDAY NIGHT AND EARLY SATURDAY THAT WOULD AFFECT WESTERN AREAS. GFS
MUCH WEAKER WITH THIS AND NOT SHOWING ANY PRECIP IN THE FORECAST
AREA...PREFERRED GFS SOLUTION. HOWEVER A COLD FRONT DOES MOVE
THROUGH SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.
THEN HIGH PRESSURE BUILDS IN AND SHOULD PROVIDE DRY WEATHER SUNDAY
INTO MONDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO PUSH FRONT ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY BUT THE TIMING DIFFERS SIGNIFICANTLY WITH THE GFS BEING A
GOOD 6 HOURS FASTER WITH THE FRONT THAN THE ECMWF.   LEANED TOWARD
THE FASTER GFS SO WENT SCATTERED PRECIP MONDAY NIGHT WITH JUST
CHANCE POPS ON TUESDAY.  HIGH PRESSURE BUILDS IN LATE TUESDAY INTO
WEDNESDAY...WITH THE GFS AGAIN FASTER WITH THE HIGH...AS THE ECMWF
TRIES TO DEVELOP A WAVE ALONG THE BOUNDARY.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
CURRENTLY FRONT STALLED FROM NW PA ACROSS LAKE ERIE TO A WEAK LOW
SOUTH OF KDTW...THEN SW TO SRN ILLINIOS. EXPECT SCATTERED TSRA TO
POP UP THIS MORNING NEAR THE BOUNDARY FOR A FEW HOURS THIS MORNING.
MORE WIDESPREAD TSRA TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON
AFTER 19Z. EXPECT TSRA TO MOVE SE OF THE AREA BY LATE THIS EVENING
AS THE FRONT FINALLY PUSHES SOUTH OF THE AREA.

OUTLOOK...MAINLY VFR...EXCEPT NON VFR SUNDAY NIGHT INTO MONDAY WITH
SCATTERED SHOWERS/THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY FLOW THIS MORNING WILL TURN TO THE WEST NORTHWEST LATER
THIS AFTERNOON AS THE COLD FRONT NORTH OF THE LAKE PUSHES SOUTH INTO
OHIO.  WILL APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT.  A WEAK
TROUGH WILL CROSS THE LAKE AGAIN LATE FRIDAY  WHICH WILL KEEP THE
LAKE SOMEWHAT CHOPPY.  HIGH PRESSURE APPEARS LIKELY TO POSITION
ITSELF OVER LAKE ERIE ON SUNDAY BEFORE RETREATING OFF THE MID
ATLANTIC COAST ON MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, May 28, 5:30 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EDT THU MAY 28 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
530 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND EARLY TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY. A FEW OF THE THUNDERSTORMS
COULD BE SEVERE WITH GUSTY WINDS OR LARGE HAIL. LOCALLY HEAVY
RAINS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:55 PM EDTSpecial Marine WarningCLE2 hr
May 28, 12:23 AM EDTAreal Flood AdvisoryCLESeneca, Wyandot3 hr
May 28, 12:41 PM EDTSpecial Marine WarningCLE2 hr
May 28, 1:55 PM EDTSpecial Marine WarningCLE50 min
May 28, 3:06 PM EDTSpecial Marine WarningCLE114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.